Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Painful cramping in feet
Aug 30, 2000

Hello, I am on combination Ritonavir/ABT compassionate, DDI, Zerit, Hydrea and Saquinavir. I experience regular painful cramping in my toes and top of my feet especially when exercising. I am wondering if it is related to any of the meds I am taking. Also, can I do anything about it or take any supplements that my help? Thank you.

Response from Dr. Boyle

Muscle cramps are very common complaints. Unfortunately,it is often very difficult to determine the exact cause of them and even more difficult to get rid of them entirely.

There are many causes of muscle cramps, but I'll mention a few that may apply to you.

(1)Excessive unaccustomed exercise, especially without adequate pre-exercise stretching, can cause significant cramping.

(2)Persistent, repetitive use of certain muscle groups can also cause cramps (e.g., "writers' cramp").

(3)Neurologic problems, including peripheral neuropathy, can cause cramps, and ddI and d4T are associated with peripheral neuropathy.

(4)Metabolic disorders (e.g. low calcium) can also cause cramps.

(5)Vascular disorders which affect blood flow may cause cramps, especially with exercise.

Since you are on ABT-378 compassionate use, I presume you do not have a lot of antiretroviral options at this point. Therefore, you should work to stay on this regimen, if at all possible. I recommend the following:

(1)See your doctor and make sure that there are no metabolic or vascular disorders which may be causing your cramping. (2)Consider changing your exercise program to avoid repetitive strain on your feet. Do lengthy pre-exercise stretching to prepare your muscles for the coming strain.

(3)If changing your exercise program and stretching fail to help, ask your doctor about a low-dose muscle relaxant (e.g., baclofen) or a treatment for peripheral neuropathy (e.g., neurontin).

(4)Finally, if you find that nothing works and you can't stand the cramps any longer, consider an antiretroviral change (i.e. discontinuing ddI, d4T, Hydrea).

Good luck, BB

Brian Boyle, M.D., J.D.



Previous
medication question
Next
testosterone side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement